Format

Send to

Choose Destination
Epilepsia. 2002 Sep;43(9):1072-5.

Concomitant treatment with topiramate and ketogenic diet in pediatric epilepsy.

Author information

1
Division of Epilepsy and Clinical Neurophysiology, Department of Neurology, Children's Hospital, Boston, Massachusetts, USA. maxtakeoka@aol.com

Abstract

PURPOSE:

Topiramate (TPM) is widely used as add-on therapy for epilepsy. TPM inhibits carbonic anhydrase, which may result in metabolic acidosis from decreased serum bicarbonate. The ketogenic diet (KGD) predisposes patients to metabolic acidosis, especially during induction. In children with refractory epilepsy, cotreatment with TPM and KGD may be considered, but special attention should be paid to the combined risks for metabolic acidosis and nephrolithiasis. We report our experience in 14 children cotreated with TPM and the KGD.

METHODS:

Medical records of 14 children cotreated with the KGD and TPM for medically refractory epilepsy were reviewed retrospectively. Bicarbonate levels were analyzed and correlated with clinical profiles, including duration of cotreatment, TPM dose, KGD ratio, and seizure control.

RESULTS:

Nine children had a <20% decrease in bicarbonate levels, from 5.3 to 12.3 mEq/L (mean, 7.6 mEq/L). Cotreatment was continued in all patients for duration of 33 to 544 days (seven had remained on cotreatment at the end of the study period), although two children required bicarbonate supplements to continue the KGD. No patient had nephrolithiasis.

CONCLUSIONS:

Although a large decrease in bicarbonate level occurred in the majority of children, the decrease appeared mostly at the time of KGD induction when added to prior TPM therapy. Bicarbonate levels should be monitored carefully with TPM and KGD cotreatment, and bicarbonate supplements given when symptomatic.

PMID:
12199733
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center